Closantel; a veterinary drug with potential severe morbidity in humans
- 705 Downloads
Closantel is a halogenated salicylanilide with a potent anti parasitic activity. It is widely used in management of parasitic infestation in animals, but is contraindicated in humans.
A 34-year-old man with depression was referred to our center with progressive loss of vision in both eyes 10 days after unintentional ingestion of three 500 mg tablets of Closantel. On fundus examination, left optic disc margin was blurred. His bilateral visual acuity was no light perception (NLP) despite prescribed IV erythropoietin injections 20,000 units daily for 3 days and 1gr intravenous methylprednisolone acetate for 3 days followed by 1 mg/kg oral prednisolone. On macular optical coherence tomography (OCT), a disruption in outer retina was observed. Electroretinogram and visual evoked potential tests showed visual pathway involvement.
Destruction of neurosensory retina and visual pathways after accidental Closantel use is related to severe visual loss. This case alerts us about the destructive effect of this drug on humans even in low dosage which necessitates preventive efforts to reduce the chance of this morbid side effect.
KeywordsClosantel Side effect Visual loss Case
Optical coherence tomography
Visual evoked potential
Closantel is a halogenated salicylanilide with a potent anti parasitic activity, which probably acts mainly via energy metabolism pathway by uncoupling oxidative phosphorylation in liver flukes. It is widely used in management of parasitic infestation in animals but is contraindicated in humans and in high dose in milk producing animals because of its secretion in milk. In this report we present a 34-year-old man who was referred to tertiary referral ophthalmology hospital, with the chief complain of progressive loss of vision in both eyes after taking Closantel. What is interesting in this case is severity of visual loss after taking this veterinary drug. Another unique point is blindness following only one bolus dose of 1500 mg Closantel which has not been reported in previous similar reports.
Closantel is a widely used veterinary anti helminthic drug which is active against Fasciola and Haemonchus species . Toxicity against central nervous system, optic nerve and retina is a well-known adverse effect in sheep and gouts [2, 3, 4]. However, to the best of our knowledge only four reports have been previously published in English literature addressing Closantel toxicity in humans [5, 6, 7, 8]. An outbreak of Closantel toxicity was first described in Lithuania in 90s . Two sporadic similar cases have also been reported in Morocco. [6, 7] Inadvertent use of Closantel was the cause of toxicity that led to blindness in these reports. Partial recovery of visual acuity after plasma exchange in a man, who ingested Closantel because of parasite fearing, has been reported recently . However there are other previous reports showing unconfirmed role of plasmapheresis for treatment of Closantel toxicity causing blindness .
Spongiosis of brain white matter and spinal cord is the most significant finding in microscopic pathology in case of Closantel toxicity in animals . These changes are symmetrical and affect periventricular white matter, optic radiation, brain stem, thalamic nuclei and cerebellar peduncles. The effect of Closantel on the central nervous system, optic nerve and retina is a toxic and irreversible effect. The induced histopathological changes of optic nerve caused by Closantel toxicity is represented by a significant spongiform change, edema and vacuolization of the myelin resulting in optic disc atrophy. In retina, it leads to necrosis and apoptosis of the outer retinal layers especially photoreceptive cells . In addition, diffuse optic nerve vacuolation may occur that mainly develops in the intracranial portion of optic nerve rather than intraorbital part. Pathological study of the retina reveals severe necrosis in photoreceptor layer, outer and inner nuclear layers and outer plexiform layer, which explains the direct toxic effect of Closantel on the retinal tissues . The term status spongiosis in animals refers to spongy vacuolation of white matter seen by light microscopy. Electron microscopy demonstrates intracellular, extracellular and intra myelinic accumulation of fluid . The exact pathogenesis of myelin spongiosis is not well understood.
Myelin splitting as a result of some exogenous or endogenous substances intoxication such as nitrobenzene is a well-described condition in sheep and goats [2, 9, 10]. Nitrobenzene which acts by uncoupling of mitochondrial Phosphorylation results in similar changes in oligodendrocytes . Closantel is a salicylanilide drug which mainly interrupts oxidative Phosphorylation in helminthes . Due to the similarity in mechanism of action, myelin spongiosis might be a possible explanation for Closantel toxicity. Destruction of neurosensory retina and visual pathways which was obvious in OCT, ERG and VEP is compatible with pathologic findings in animal reports [3, 12]. Other signs of central nervous system involvement such as ataxia and paresis have been described in animals [3, 12]. Although partial recovery of visual acuity after plasma exchange in a man, who ingested Closantel because of helminthiasis fearing, has been reported recently, it seems that this may be related to the natural course of toxicity; because the effect is toxic and probably irreversible .
Severe reduction in visual acuity was the main presenting picture in our patient. We didn’t observe any accompanied central nervous system symptoms. Brain imaging was normal. Mild anemia and liver transaminase enzymes elevation were the only systemic complications. However, such involvements have not been mentioned in human reports, perhaps due to lower amount of ingestion. Unfortunately, the patient did not come to us after the 26th day post treatment because of not improving in his vision, thus we could not record any other imaging after 1 month. However, we could infer the destruction in outer retina according to OCT and possibly visual pathways according to VEP and ERG; all of them could confirm toxic optic neuropathy. Interestingly, although right optic disc did not show significant swelling but OCT, ERG and VEP were compatible with decreased vision in the right eye. A shocking point in our case is blindness following only as low as one bolus dose of 1500 mg Closantel that has not been reported in previous reports. Treatment with high doses of intravenous methylprednisolone acetate and IV erythropoietin failed to improve visual outcome in our patient. Direct toxic effect of the drug on retinal and neural tissues, not the host inflammatory response, might be an explanation for treatment failure. This case alerts us about the destructive effect of this drug on humans even in such low dosage which necessitates preventive efforts for this morbid side effect.
We would like to thank Ayatollah Akbari (the director of nurses in Farabi Eye Hospital) to support our work.
There was no funding support.
Availability of data and materials
The datasets during the current study available from the corresponding author on reasonable request.
SAT, AM and MA carried out the diagnostic management. MS, BI, ARP and HM contributed in writing of the manuscript and organizing patient’s files. MS revised the manuscript. MRM contributed in organized searching for the diagnosis. All authors read and approved the final manuscript.
The authors declare that they have no competing interests.
Consent for publication
Written informed consent was obtained from the patient for publication of this Case report and accompanying images. A copy of the written consent is available for review by the Editor of this journal.
Ethics approval and consent to participate
- 1.Bergmann I, Frimlova G, Just S, Schaper A, Stürzebecher A, Radamm C, et al. Blindness caused by self-treatment with the veterinary drug closantel. XXXIII International Congress of the European Association of Poisons Centres and Clinical Toxicologists (EAPCCT) 28–31 May 2013, Copenhagen, Denma. Clin Toxicol (Phila). 2013;51:285–6.Google Scholar
- 6.Essabar L, Meskini T, Ettair S, Erreimi N, Mouane N. Harmful Use of Veterinary Drugs: Blindness Following Closantel Poisoning in a 5-Year-Old Girl. Asia Pac J Med Toxicol. 2014;3:173–5.Google Scholar
- 7.Badrane N, Abbada A, Chaoui H, Aoued L, Rhalem N, Benjelloun BS, Bencheikh RS. Blindness following closantel poisoning: Report of three cases. XXXIII International Congress of the European Association of Poisons Centres and Clinical Toxicologists (EAPCCT) 28–31 May 2013, Copenhagen, Denmark. Clin Toxicol (Phila). 2013;51:280.Google Scholar
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.